Alert archive / Tennessee / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 87, NWS Nashville, TN

March 5, 1997DeKalb County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Mar 5, 1997, 8:08 AM CST for DeKalb County, Tennessee. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 5, 1997, 8:08 AM CST (14:08 UTC)
Expired
Mar 5, 1997, 8:45 AM CST
In force
37 min
Issued by
NWS Nashville, TN
Area
Whole counties

County DeKalb County, TN

The radar

The Nashville radar (KOHX), 72 km from the middle of the area, began a volume at 14:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 2.1 hours before the alert went out and 315 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 1997-03-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 1997-03-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-224 J/kg
Mixed-layer LCL
672 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBNA 051410 RRA
SVRBNA
TNC041-051445-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
808 AM CST WED MAR 5 1997
 
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  845 AM CST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN MIDDLE TENNESSEE
 
   ...DE KALB COUNTY
 
AT 805 AM CST...A SEVERE THUNDERSTORM WAS JUST WEST OF DOWELLTOWN AND
WAS MOVING NORTHEAST AT 35 MILES AN HOUR TOWARDS THE CENTER HILL LAKE
AREA.
 
THIS STORM LIKELY CONTAINS WIND DAMAGE.
 
WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING.  DO NOT STAND BY WINDOWS.  DON'T USE TELEPHONES
OR ELECTRICAL APPLIANCESj UNLESS IN AN EMERGENCY UNTIL THE STORM
HAS PASSED.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.
STEIGERWALDT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 5, 2:57 AM CST, 5 hours 11 minutes earlier.

Area forecast discussion, Mar 5, 2:57 AM CST, 5 hours 11 minutes before
AREA FORECAST DISCUSSION                   ...UPDATE...
NATIONAL WEATHER SERVICE NASHVILLE TN
245 AM CST WED MAR 5 1997

HAVING HAD TIME TO ASSESS RAINFALL POTENTIAL BELIEVE WE NEED TO
ISSUE FLASH FLOOD WATBCH FOR MID STATE FOR TODAY.

RAINFALL AMOUNTS COULD REACH ONE INCH ACROSS PARTS OF MID STATE
BETWEEN DAYBREAK AND THIS EVENING.

BOYD
01

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 5, 3:03 AM CSTFlash Flood WarningOHXStewart3 hr
Mar 5, 3:19 AM CSTSevere Thunderstorm WarningOHXStewart56 min
Mar 5, 3:41 AM CSTFlash Flood WarningOHXBenton, Dickson, Houston, Humphreys3 hr
Mar 5, 3:41 AM CSTFlash Flood WarningOHXDecatur3 hr
Mar 5, 3:41 AM CSTFlash Flood WarningOHXMontgomery3 hr
Mar 5, 3:53 AM CSTSevere Thunderstorm WarningOHXBenton, Decatur67 min
Mar 5, 4:07 AM CSTSevere Thunderstorm WarningOHXHumphreys68 min
Mar 5, 5:01 AM CSTSevere Thunderstorm WarningOHXCheatham, Robertson59 min
Mar 5, 5:01 AM CSTSevere Thunderstorm WarningOHXDickson59 min
Mar 5, 5:39 AM CSTSevere Thunderstorm WarningOHXDavidson, Sumner, Wilson66 min
Mar 5, 5:46 AM CSTTornado WarningOHXDavidson, Sumner, Wilson59 min
Mar 5, 6:12 AM CSTFlash Flood WarningOHXCheatham, Davidson, Robertson, Sumner, Wilson3 hr
Mar 5, 6:12 AM CSTFlash Flood WarningOHXMacon, Trousdale3 hr
Mar 5, 6:45 AM CSTFlash Flood WarningOHXBenton, Houston, Humphreys, Stewart3 hr
Mar 5, 6:45 AM CSTFlash Flood WarningOHXDickson, Montgomery3 hr
Mar 5, 7:18 AM CSTSevere Thunderstorm WarningOHXDavidson, Williamson57 min
Mar 5, 7:28 AM CSTSevere Thunderstorm WarningOHXRutherford, Wilson62 min
Mar 5, 7:54 AM CSTSevere Thunderstorm WarningOHXSmith36 min
Mar 5, 8:02 AM CSTFlash Flood WarningOHXDecatur, Hickman, Perry5 hr
Mar 5, 8:02 AM CSTFlash Flood WarningOHXRutherford, Williamson5 hr
Mar 5, 8:28 AM CSTSevere Thunderstorm WarningOHXOverton, Putnam32 min
Mar 5, 8:40 AM CSTFlash Flood WarningOHXCannon, Coffee, DeKalb, Warren5 hr
Mar 5, 8:40 AM CSTFlash Flood WarningOHXClay, Jackson, Overton, Pickett5 hr
Mar 5, 8:40 AM CSTFlash Flood WarningOHXPutnam, White5 hr
Mar 5, 8:40 AM CSTFlash Flood WarningOHXSmith5 hr
Mar 5, 8:40 AM CSTFlash Flood WarningOHXBedford, Marshall5 hr
Mar 5, 9:25 AM CSTFlash Flood WarningOHXCheatham, Dickson, Houston, Montgomery, Robertson, Stewart4 hr
Mar 5, 9:25 AM CSTFlash Flood WarningOHXBenton, Humphreys4 hr
Mar 5, 9:25 AM CSTFlash Flood WarningOHXMacon, Sumner, Trousdale, Wilson4 hr
Mar 5, 9:25 AM CSTFlash Flood WarningOHXDavidson4 hr
Mar 5, 10:33 AM CSTFlash Flood WarningOHXLewis, Maury4 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.